Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Citalopram day 11(143 Posts)
I've been on citalopram 10mg for 11 days. The first 5 we're hideous, I was so low I was almost suicidal- then the following 4 we're amazing- I felt like myself again. Only just as I started to relax I've had 2 days of feeling anxious, lacking motivation and being very irritable. I'm so disappointed as I really thought I had my life back. Over the weekend I had my dd on my own as dh was away so I think that made me tense. Should I increase my meds or hope this is just a blip? Xxx
Hi alice. Don't panic! This is all very normal. the first two weeks can be very up and down, as the Citalopram reaches the correct level (it is cummulative). It gets worse before it gets better which seems very cruel.
BUT if you can hold on in there it will get so much better. (Been on it since 2011-currently reducing)
If you do feel you need to increase the dose don't do it without seeing your GP first. x
It might be an idea to talk to your GP, don't up the dose without doing this - 10mg is a bit low and 20mg is the usual dose, some doctors start folk on 10mg and then move up to 20. I found moving up harder than gong straight onto 20mg tbh. They gave me some diazepam to take the edge off
Thanks, I'm trying my best not to panic but it's so hard. I don't feel nearly as bad as I did, but just like I'm in a really bad mood. I'm going back to work 2m after being off for a week so I think that's making me anxious too. If I increase do you think I'll have increased anxiety again, because that's what I couldn't handle for the first 5 days, especially now I'll be back at work! Xx
Everyone reacts differently alice. the first time i took citalopram i started directly on 20mg and felt fine, was ok for a bit then needed to up it to 40mg - i don't recommend that, i was like a zombie. The second time i took it i was put on 10mg but needed to up it as i was sort of mid crisis if that makes sense. I increased to 20mg and felt like shit, but the diazepam took the edge off, made me tired though. Many people do fine with the increase. Do you thnk you'll feel better once you have started back at work, often the anticipaton can be worse than the actual thing you are anticipating. It will get better though
Hi LEMingaround, I have managed at work so far. I commute into London and it takes about an hour, and I had a bit of a difficult time on the train feeling the panic engulf me so I took a diazepam and that helped. It's been nice being back with my colleagues although I feel slightly spaced out. I spoke to my doc again this morning and she was a bit vague about going up to 20mg and what the side-effects might be. I feel a bit like you - I feel sort of mid-crisis - stable sometimes but feel wobbly others. I kind of wish someone would just tell me what to do! X
Alice keep us all updated. My exDP is on them too and I'm so interested to hear people's progress
Hello Alice. I hope you're feeling better now. It sounds like you did really well to go back to work while still feeling so anxious and having side effects from the citalopram.
I'm sorry to hijack your thread but I just wondered whether you had any nausea or vomiting as a side effect of the medication? I am really struggling with anxiety at the moment and my g.p has prescribed citalopram 10mg. However, I have a severe phobia of vomiting and just can't bring myself to take them. I would be really grateful to hear anyone's experiences with this.
Hi, I didn't have any nausea or vomitting. I was originally given 20mg but that affected me straight away - dizziness, feeling hot and it really heightened my anxiety. But then I dropped down to 10mg and all the side-effects lessened. I know it's scary, I'm terrfied to up my dose incase I get the side-effects again, but if I was you I'd just take it. Everyone reacts totally differently, and the sooner you take it the sooner you'll start feeling better. I see each day as another bit of medication in my system and a step towards feeling much better. The chances are you won't be sick at all.
This is such a hard thing to cope with isn't it - but keep posting and hopefully we can all get through this together xxx
Alice...if it offers you any comfort, by xDP started 13 days ago. On day 8, he took the day off work and called the doctor to see if what he was experiencing and feeling was normal.
To give you some perspective, in all the years I have known this man, he has NEVER phoned the doctor. He never skips work either. The side effects must be extreme for him to react like this. I know not everyone has this experience...but feel comfort that you're not alone.
If it helps he is experiencing worse depression / anxiety, agitation that is extreme, feeling of emotionlessness, extreme tiredness, constant yawing, confusion.
Please update us every day Alice! It sounds like a rough road x
I will! I had a few shaky hours this morning at work - thought I was going to have a panic attack. I was just about to take a diazepam when it just went on its own. I'm trying my best to get over the symptoms without more drugs, but I'm probably going to up my dose over the weekend and might book a few days off work just in case the side-effects are bad!
Will keep you posted XXX
It's too early to up the dose after only 11 days. You need to give it a few more weeks for it to really take effect properly and see exactly how you respond to this dose.
You're doing well, so keep going. I hope you feel better soon.
Thanks so much for your kind reply Alice. I hope you felt better as the day went on. It sounds like a good idea to book some time off work in case you need it when you increase the dose. I think I might do the same as I definitely feel more anxious if I feel that I can't easily escape from a situation if I feel ill. I'm in a catch 22 situation where I know I need to take it to feel better but I don't feel well enough to cope with taking it, if that makes sense. However, I think you're right I need to take the plunge. Thanks again for your help xx
I'm on day 2 of citalopram for anxiety. 10mg per day, and so far I'm feeling sort of wired and my heart is going fast. And like I'm going to explode from my fingertips. Although the sensation was worst this morning and seems to have got better through the day. Hope you're OK, I really hope this can help me to stop veering between crying and shouting...
It does make you feel quite weird, but when I originally went to my docs she put me straight on 20mgs which I think was far too much and that's why I reacted badly- I think you'll do well on 10 and find the side effects wear off. If you have trouble sleeping try nytol, my doc gave me sleeping pills but I didn't want to take them but nytol works really well for me. I know what you mean about crying and shouting- I'm the same! X
Hi Alice, the first few days can be very hard to get through. I felt very jittery and unsettled at first but it really does get better
GP said I could increase to 20mg after 2 weeks BUT NOT BEFORE (said very sternly!). Give it a chance to level things out a bit, she said some people do well on 10mg and some need more.
I started on 20mg so never made the jump from 10 to 20mg. Did go up to 40 at one point, but the increases were never as hard as the first doses.
How are you this morning alice? I've been having sort of hot flushes and panic attacks during the night, but now I'm up and about it seems to have eased off... But then I was always a pro at the "3am OMG the world is falling in I can't stop it" scenario, so maybe not surprising that it's affecting me more at night.
Hi DepletedEnergy, when are you taking your meds? I take mine first thing in the morning and by bedtime I'm exhausted, take nytol and always sleep well. Could you try that? I'm feeling ok today, just a bit spaced out. I work on a computer all day and I find my vision's a bit blurry.
Do you sometimes feel like you get through each day waiting for bedtime?
I'm so up and down during the day, I feel good when I've got through it!
at night time - maybe I need to change to taking them in the morning. I thought maybe I would sleep through the worst of the side effects, last night kind of proved me wrong. I work with computers as well, am OK by mid morning though, but obviously tired as not much sleep last night!
Maybe try the mornings then, for me the thought of not sleeping is too unbearable. I have enought time during the day to worry, let alone having to think during the night too! X
My GP told me to always take them in the morning to stop it interfering with sleep so i take it with breakfast.
I have 3 children under 6, so am up a lot in the night anyway :-)
Wow - no wonder you're frazzled! Just to give everyone an update, I'm on day 14 today and am feeling much better than yesterday. No feelings of panic, just the occasional feeling of worry/feeling low - but I think that's because I keep remembering that I'm 'ill' if that makes any sense? XX
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.